Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 229, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 13, 2010, 2:57 PM CDT for Stutsman County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2010, 2:57 PM CDT (19:57 UTC)
- Expired
- Jul 13, 2010, 4:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 138 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 1:50 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:27 PM CDT, 30 minutes earlier.
Area forecast discussion, Jul 13, 2:27 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 227 PM CDT TUE JUL 13 2010 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... THE SURFACE COLD FRONT HAS MOVED THROUGH MINOT AND GARRISON...BUT AS THE MODELS ADVERTISED THE FRONT HAS STAGNATED OVER THE BISMARCK AREA RESULTING IN A TILTED FRONT. THUNDERSTORMS HAVE DEVELOPED BETWEEN BISMARCK AND JAMESTOWN. THE STORMS ARE MOVING NORTHEAST...BUT THE LINE IS MOVING SLOWLY NORTH. GOOD CAPE AND SHEAR INDICATE A POTENTIAL FOR SEVERE THUNDERSTORMS...AND POSSIBLY TORNADOES. SURFACE DEWPOINTS AND A K INDEX OF 35 OR BETTER ALSO POINT TOWARD THE POTENTIAL FOR HEAVY RAIN. MOST LIKELY SOME STORMS WILL PROMPT A SMALL STREAM AND URBAN FLOOD ADVISORY...BUT IF ANY TRAINING OCCURS...MAY NEED A FLASH FLOOD WARNING. THERE IS ALSO CONVECTION IN NORTHEAST MONTANA WHICH IS MOVING EAST...SO EVEN THOUGH THE DEWPOINTS AT WILLISTON AND DICKINSON HAVE DROPPED TO LESS THAN 50 DEGREES...CONTINUE TO SEE POTENTIAL FOR CONVECTION IN THE WEST TONIGHT. WEDNESDAY THE UPPER LEVEL LOW WILL MOVE ACROSS SOUTHERN SASKATCHEWAN AND MANITOBA. THIS IS FAVORABLE FOR STRONG WINDS...ALTHOUGH IT APPEARS AT THIS TIME THAT THEY WILL REMAIN BELOW ADVISORY CRITERIA. AGAIN...THERE IS SOME POTENTIAL FOR CONVECTION...MAINLY ACROSS THE NORTH AND FAR EASTERN COUNTIES. RIDGING ALOFT BEHIND THE LOW WEDNESDAY NIGHT THROUGH FRIDAY SHOULD LIMIT THE CHANCE OF PRECIPITATION. TEMPERATURES WILL TREND DOWN ON WEDNESDAY...BUT SHOULD SEE A RETURN TO WARMER TEMPERATURE THURSDAY AND FRIDAY. .LONG TERM...SATURDAY THROUGH TUESDAY THE UPPER LEVEL PATTERN CONTINUES TO ALLOW UPPER LEVEL SHORT WAVES TO MOVE THROUGH THE AREA ALONG WITH THEIR ASSOCIATED SURFACE LOWS. CONSEQUENTLY...THE LONG TERM FORECAST IS FOR OFF AND ON CHANCES OF THUNDERSTORMS WITH SEASONAL TEMPERATURES. && .AVIATION...THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED THIS EVENING AS A SURFACE TROUGH MOVES FROM CENTRAL NORTH DAKOTA INTO THE RED RIVER VALLEY. IN ADDITION THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS BEHIND THE FRONT...ALTHOUGH WITH LOW SURFACE DEWPOINTS...BASES SHOULD BE FAIRLY HIGH. WEDNESDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE ACROSS THE NORTH AND EAST. STRONG WEST WINDS WITH STRONG GUSTS ARE LIKELY THROUGH THE AFTERNOON IN THE WEST AND CENTRAL PARTS OF THE STATE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW
Hazardous weather outlook, Jul 13, 5:43 AM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 543 AM CDT TUE JUL 13 2010 NDZ001>003-009>011-017>021-031>034-040>044-141045- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS- 543 AM CDT TUE JUL 13 2010 /443 AM MDT TUE JUL 13 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE FRONT PROGRESSES EASTWARD ACROSS THE STATE AND THE ASSOCIATED UPPER LEVEL LOW MOVES EAST FROM ALBERTA/SASKATCHEWAN TO SOUTHERN SASKATCHEWAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTH ON WEDNESDAY AS THE UPPER LOW MOVES EAST INTO MANITOBA. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY AS ANOTHER UPPER LEVEL SYSTEM MOVES EASTWARD ACROSS THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-022-023-025-035>037-045>048-050-051-141045- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH- KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 543 AM CDT TUE JUL 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE FRONT PROGRESSES EASTWARD ACROSS THE STATE AND THE ASSOCIATED UPPER LEVEL LOW MOVES EAST FROM ALBERTA/SASKATCHEWAN TO SOUTHERN SASKATCHEWAN. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND TONIGHT. HEAVY RAIN IS ALSO A THREAT WITH FLASH FLOODING IN SOME LOCALES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY AS THE UPPER LOW MOVES EAST INTO MANITOBA. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY AS ANOTHER UPPER LEVEL SYSTEM MOVES EASTWARD ACROSS THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. JV
In the hours before
Local storm report, Jul 13, 10:52 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1052 AM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM TSTM WND DMG 12 NW RAY 48.47N 103.35W
07/13/2010 WILLIAMS ND TRAINED SPOTTER
QUONSET DOOR BLOWN IN.
&&
JMETZLocal storm report, Jul 13, 2:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
222 PM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 10 N NAPOLEON 46.65N 99.77W
07/13/2010 M0.75 INCH KIDDER ND TRAINED SPOTTER
PENNY SIZE HAIL AND ESTIMATED 40 MPH THUNDERSTORM WIND
GUST.
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:00 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 45 min |
| Jul 12, 8:15 PM CDT | Tornado Warning | BIS | Mountrail | 45 min |
| Jul 12, 8:47 PM CDT | Tornado Warning | BIS | Mountrail | 43 min |
| Jul 12, 8:54 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 66 min |
| Jul 12, 9:26 PM CDT | Tornado Warning | BIS | Mountrail | 49 min |
| Jul 12, 9:33 PM CDT | Tornado Warning | BIS | Stark | 27 min |
| Jul 12, 9:49 PM CDT | Areal Flood Advisory | BIS | Stark | 112 min |
| Jul 12, 10:00 PM CDT | Tornado Warning | BIS | Stark | 30 min |
| Jul 12, 10:14 PM CDT | Tornado Warning | BIS | Mountrail, Renville, Ward | 46 min |
| Jul 12, 10:30 PM CDT | Tornado Warning | BIS | Hettinger, Stark | 30 min |
| Jul 13, 12:06 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 39 min |
| Jul 13, 12:40 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 65 min |
| Jul 13, 1:26 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 64 min |
| Jul 13, 2:01 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 59 min |
| Jul 13, 3:03 AM CDT | Areal Flood Advisory | BIS | Mountrail | 3 hr |
| Jul 13, 1:46 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 59 min |
| Jul 13, 1:57 PM CDT | Areal Flood Advisory | BIS | Emmons, Kidder, Logan | 4 hr |
| Jul 13, 2:10 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, Stutsman | 65 min |
| Jul 13, 2:46 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 59 min |
| Jul 13, 3:29 PM CDT | Flash Flood Warning | BIS | Stutsman | 95 min |
| Jul 13, 3:42 PM CDT | Areal Flood Advisory | BIS | Stutsman | 2 hr |
| Jul 13, 3:42 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 63 min |
| Jul 13, 3:56 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 34 min |
| Jul 13, 4:19 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 56 min |
| Jul 13, 6:56 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.